Black Box warning for FQ drugsand CNS damage
  • Petitioning Food and Drug Administration Department of Health and Human Services

This petition will be delivered to:

US Food and Drug Administration
Food and Drug Administration Department of Health and Human Services

Black Box warning for FQ drugsand CNS damage

    1. Petition by

      Fluoroquinolone Victims Advocacy Network

Petition to the U.S. Food and Drug Administration ( FDA ), to take action concerning the long term disabling and sometimes permanent central nervous system disorders caused by fluoroquinolone antibiotics. The adverse central nervous system effects include but are not limited to: anxiety, depression, panic attacks, suicidal ideation, depersonalization, toxic psychosis, paranoia, tremors, vertigo, cognitive dysfunction, seizures, and chronic insomnia. These adverse central nervous system effects often do not resolve after discontinuation of the drug. In many instances, these reactions appear many weeks after cessation of the antibiotic and worsen in the following months.

Action Requested:

In order to alert both physicians and patients, this petition requests the FDA to mandate that manufacturers of fluoroquinolone antibiotics adopt the following safety measures:

Place a "Black Box" warning on the product label to reflect the potential severe long term central nervous system disorders associated with this class of antibiotics.

We also request additional warnings in the form of a "Dear Health Care Provider" letter and a Medguide for patients. This information would help inform medical providers and the public about the potential long term disabling central nervous system effects of fluoroquinolone antibiotics. These significantly improved warnings to doctors and patients would increase the likelihood of earlier medical intervention when adverse reactions first appear. Within the Medguide, a stronger warning needs to be issued for the combined use of a non-steroidal anti-inflammatory drug ( Nsaid ) with a fluoroquinolone. The current warning states that there may be an increased risk of central nervous system stimulation when these two medications are combined. This warning is inadequate. Bolded warnings highlighting this increased risk need to be issued.

Physicians and patients are not being made aware of the potential devastating effects to the central nervous system from fluoroquinolone antibiotics. Approximately half of all of the fluoroquinolone antibiotics that were once on the market have now been removed from clinical practice due to significant toxicities. Fluoroquinolone antibiotics can induce a very wide range of long term neuro-toxic effects mentioned above. Below is a link to an article written by Dr. Jay Cohen on fluroquinolone toxicity.

http://www.medicationsense.com/articles/jan_mar_04/congress_ltr.html

We, the undersigned, request the FDA to enact the safety measures listed in this petition.

Recent signatures

    Supporters

    Reasons for signing

    • craig mandell WEST HARTFORD, CT
      • 10 days ago

      Have neuropathy from CIPRO!

      REPORT THIS COMMENT:
    • Kelly Schmeltzer NORTH RIDGEVILLE, OH
      • 18 days ago

      I was put on these antibiotics & 2 days After 10 day course I get severe pain in rt shoulder Tendonitis then also got in other shoulder forearm hand Dr.'s saying some kind of arthritis Just Hit Me !!! Also having Other Health Issues & Want No One Else 2 have 2 go thru what I'm having 2 go thru now !!!

      REPORT THIS COMMENT:
    • Pamela Jones ROTONDA WEST, FL
      • 23 days ago

      My physician gave me a fluoroquinoline antibiotic several years ago because I had bronchitis. He did no tests to determine whether or not this was a bacterial infection. The only warning he gave me was to not be active while I was taking the drug. I got sicker and sicker, and had no idea that I was getting sicker from the drug. I have had serious ongoing health problems every since. I have severe muscle cramping, tendonitis, (severe enough to have to have surgery), tachycardia severe enough to be hospitalized several times and finally undergo cardiac ablation, I am constantly exhausted yet I cannot sleep, I have no energy to continue with any kind of social interaction, I was an obsessive reader, and now my eyes blur almost immediately when I attempt to read, my thyroid shut down and I have suffered severe hair loss. I am not able to walk without severe pain for any distance. I have literally been denied life as I knew it. This drug should never be administered when any other medicine even might help. If it had not been for Facebook, I might never have learned what ruined my life. Doctors need to be educated on the devastating effects of this drug! Pharmacists should warn everybody who is filling a prescription to read the black box warnings. I suffer also from neuropathy every day, and the black box warns of this, yet I was never warned. I feel that the main reason this drug is still prescribed so freely is because it feeds the medical industry so well with all the tests that are performed "trying" to figure out what is wrong, rather than inform the victims it was simply the drug they were given.

      REPORT THIS COMMENT:
    • Diane Olivares CORPUS CHRISTI, TX
      • 27 days ago

      I have suffered severe reactions to Levaquin for the past 10 years. This is a very dangerous drug and has changed my life and thousands of others permanently.

      REPORT THIS COMMENT:
    • Carroll Driskell COLORADO SPRINGS, CO
      • about 1 month ago

      within a week of taking Cipro for UTI, I started with chronic bowel problems, bleeding, etc. I know it was the Cipro drug!

      REPORT THIS COMMENT:

    Develop your own tools to win.

    Use the Change.org API to develop your own organizing tools. Find out how to get started.